Kansas, 2014

Damaging Winds and Heavy Rain in Kansas, September 1, 2014

September 1, 2014 · NWS ICT · 18 events in 8 counties and zones

A vigorous cold front dropped south across Central Kansas during the early morning hours of September 1st, 2014. This cold front led to a convective complex of storms moving along this boundary to initially produce large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A vigorous cold front dropped south across Central Kansas during the early morning hours of September 1st, 2014. This cold front led to a convective complex of storms moving along this boundary to initially produce large hail and damaging winds. Additional thunderstorms developed along the stalled out boundary during the predawn hours to produce heavy rainfall across Central Kansas. Some locations reported up to 6 inches of rainfall by the late morning hours. This severe weather episode is a continuation of an event that started during the evening hours of August 31st, 2014.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 31, 10:47 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 31, 10:47 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1147 PM CDT SUN AUG 31 2014

...UPDATED FOR 06Z AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 309 PM CDT SUN AUG 31 2014

THE MAIN FOCUS AND CHALLENGE REVOLVES AROUND THE PROSPECTS FOR
EPISODAL DEEP MOIST CONVECTION TONIGHT THROUGH TUESDAY NIGHT.
A PROGRESSIVE UPPER TROF IN THE STRENGTHENING UPPER FLOW ALOFT
WILL MOVE EAST ACROSS THE NORTH CENTRAL CONUS TONIGHT TO THE
GREAT LAKES ON MONDAY. MODERATE INSTABILITY AND STRONG DEEP
LAYER SHEAR WILL PREVAIL EARLY THIS EVENING AHEAD OF THE
APPROACHING DRYLINE AND COLD FRONT AS IT MOVES INTO CENTRAL
KANSAS. THE STOUT CAPPING INVERSION IN PLACE SHOULD BE OVERCOME
BEFORE 00Z THIS EVENING AIDED BY SURFACE FRONTAL CONVERGENCE AND
FORCING FROM UPPER TROF. THIS WILL RESULT IN STRONG TO SEVERE
CONVECTION WHICH IS EXPECTED TO TRACK EAST ACROSS CENTRAL KANSAS.
THE MAIN CHALLENGE REMAINS THE SOUTHERN EXTENT OF THIS ACTIVITY
DUE TO THE AFOREMENTIONED WARM MID-LEVEL TEMPERATURES. THE LATEST
SHORT TERM/MESO MODELS ARE NOW MORE SUGGESTIVE OF DEVELOPING
CONVECTION FURTHER SOUTH INTO PARTS OF SOUTH CENTRAL AND SOUTHEAST
KANSAS TONIGHT. THIS SUPPORTS AND INCREASES CONFIDENCE IN THE
GOING POP FORECAST SO ONLY SUBTLE TWEAKS WILL BE NEEDED. WHILE
THIS COMPLEX WILL LIKELY EXIT STAGE RIGHT BY MONDAY MORNING...THE
EFFECTIVE SURFACE FRONT IS EXPECTED TO LAY OUT ACROSS SOUTH
CENTRAL INTO EAST CENTRAL KANSAS DURING THE DAY. THE COMBINATION
OF DIURNAL HEATING AND AN APPROACHING TRAILING SHORTWAVE ALOFT
MIGRATING EAST ACROSS THE AREA SHOULD RESULT IN RENEWED CONVECTION
BY LATE MONDAY INTO MONDAY NIGHT. MODERATE TO STRONG INSTABILITY
AND SHEAR SHOULD GIVE RISE TO ANOTHER ROUND OF SEVERE STORMS.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE ACROSS PORTIONS OF
SOUTHERN KANSAS MONDAY NIGHT AS THE LOW LEVEL JET IMPINGES ON THE
VERY MOIST/UNSTABLE LOW LEVEL AIRMASS WITH POTENTIAL FOR TRAINING
CELLS ALONG THE FRONT. A POTENTIALLY VERY UNSTABLE AIRMASS ALONG
THE QUASI-STATIONARY FRONT WILL CONTINUE TO GIVE RISE TO
CONVECTIVE CHANCES TUESDAY...WITH THE FRONT SLOWLY MIGRATING
NORTH OF THE AREA BY WEDNESDAY. HEAT INDICES COULD BECOME RATHER
SULTRY ON WEDNESDAY.

DARMOFAL

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 309 PM CDT SUN AUG 31 2014

AN UPPER TROF TRAVERSING THE NORTHERN TIER/SOUTHERN CANADA LATE
IN THE WEEK LOOKS TO PUSH A COLD FRONT SOUTH ACROSS THE AREA BY
FRIDAY WITH COOLER TEMPERATURES IN ITS WAKE. WILL CONTINUE TO
CARRY MODEST CHANCE POPS WITH THE FRONT THOUGH LATER REFINEMENT IN
SPACE AND TIME IS EXPECTED.

KED

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1134 PM CDT SUN AUG 31 2014

MAIN CONCERN IS ONGOING...LARGE THUNDERSTORM COMPLEX OVER CENTRAL
KS. THIS COMPLEX SHOULD CONTINUE TO PROPAGATE EAST-SOUTHEAST
OVERNIGHT...WITH CONTINUED BACK-BUILDING ON WEST FLANK DUE TO
PERSISTENT ISENTROPIC LIFT. VARIABLE/GUSTY WINDS AND TORRENTIAL
RAINFALL WITH REDUCED VISIBILITIES...CAN BE EXPECTED AT
RSL...SLN...HUT...AND CNU TERMINALS OVERNIGHT. A COLD FRONT WILL
PUSH SLOWLY SOUTHEASTWARD THRU CENTRAL KS EARLY MONDAY
AM...REACHING SOUTHEAST KS LATE MON PM. WINDS WILL SHIFT TO NORTH
BEHIND THE FROPA. SCATTERED STORMS WILL BE POSSIBLE LATE MON
PM/EVE IN SOUTHEAST KS NEAR THE FRONT.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    73  92  69  90 /  40  30  50  40
HUTCHINSON      70  90  68  90 /  90  20  40  30
NEWTON          71  90  67  89 /  80  30  40  30
ELDORADO        73  93  67  90 /  60  40  50  40
WINFIELD-KWLD   74  94  70  90 /  20  50  50  40
RUSSELL         65  85  64  88 /  80  10  20  20
GREAT BEND      66  87  65  89 /  80  10  30  20
SALINA          69  87  65  90 / 100  10  20  20
MCPHERSON       69  89  67  89 / 100  20  30  20
COFFEYVILLE     75  94  71  90 /  30  50  60  40
CHANUTE         73  93  70  89 /  70  60  60  40
IOLA            73  92  69  88 / 100  60  60  40
PARSONS-KPPF    74  93  70  89 /  40  50  60  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 31, 8:27 PM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
927 PM CDT SUN AUG 31 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-020230-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
927 PM CDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A COMPEX OF STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL
CONTINUE TO MOVE EAST ACROSS CENTRAL KANSAS THIS EVENING. THE MAIN
STORM THREATS WILL BE WIND GUSTS OF 50 TO 60 MPH...PENNY TO
QUARTER SIZE HAIL...AND FREQUENT LIGHTNING STRIKES. THESE STORMS
MAY BUILD SOUTHWARD INTO SOUTH CENTRAL AND SOUTHEAST KANSAS
OVERNIGHT. HOWEVER THE RISK FOR SEVERE WEATHER IS EXPECTED TO
LESSEN...THOUGH A FEW STRONG STORMS WITH GUSTY WINDS WILL REMAIN
POSSIBLE. LOCALLY HEAVY RAINFALL AND MINOR FLOODING WILL ALSO BE
POSSIBLE THIS EVENING AND OVERNIGHT ACROSS THE ENTIRE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE WEATHER WILL BE POSSIBLE AGAIN ON MONDAY AFTERNOON AND
EVENING...MAINLY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS.
STORMS WITH DAMAGING WINDS...ISOLATED LARGE HAIL AND FLOODING
ARE POSSIBLE. WHILE THE SEVERE THREAT WILL WANE AS THE NIGHT
PROGRESSES...THE THREAT FOR FLOODING WILL PERSIST OVERNIGHT.

STRONG STORMS WITH LOCALLY HEAVY RAIN ARE ALSO POSSIBLE ON
TUESDAY INTO TUESDAY NIGHT.

HEAT INDICES WILL HOVER NEAR 100 DEGREES ON WEDNESDAY AFTERNOON
FOR LOCATIONS GENERALLY ALONG AND EAST OF I-135.

A COLD FRONT WILL MOVE INTO THE AREA ON FRIDAY OR SATURDAY
BRINGING ANOTHER THREAT OF STRONG STORMS TO THE AREA.

IF YOU ARE CAMPING OR BOATING THIS EVENING THROUGH MONDAY...MAKE
SURE YOU HAVE A WAY TO RECEIVE WARNINGS AND UPDATES. PAY
ATTENTION TO THE WEATHER AND HAVE A PLAN OF WHAT YOU WILL DO IF
SEVERE WEATHER THREATENS. EVERYONE IS URGED TO CHECK LATER
FORECASTS AND BE ALERT FOR WATCHES AND WARNINGS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN CENTRAL
KANSAS AND ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS ON MONDAY
AFTERNOON AND EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Aug 31, 11:24 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1224 AM CDT MON SEP 1 2014

KSZ050-010600-
RICE-
1224 AM CDT MON SEP 1 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN RICE COUNTY IN CENTRAL KANSAS...

* UNTIL 100 AM CDT

* AT 1223 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR RAYMOND...OR 19 MILES SOUTHEAST
  OF GREAT BEND...MOVING EAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RAYMOND...ALDEN AND STERLING.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

&&

LAT...LON 3831 9792 3827 9792 3827 9793 3817 9792
      3818 9814 3816 9815 3816 9821 3817 9822
      3817 9847 3834 9848
TIME...MOT...LOC 0525Z 276DEG 47KT 3825 9845

BILLINGS WRIGHT
Local storm report, Aug 31, 11:25 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1225 AM CDT MON SEP 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 AM     TSTM WND GST     2 N MCPHERSON           38.40N 97.66W
09/01/2014  E60 MPH          MCPHERSON          KS   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATED 60 MPH OR GREATER WINDS
            APPROXIMATELY 2 MILES NORTH OF MCPHERSON ON INTERSTATE
            135.

&&

JMC
Local storm report, Aug 31, 11:33 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1233 AM CDT MON SEP 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND GST     GOESSEL                 38.25N 97.35W
09/01/2014  M64 MPH          MARION             KS   MESONET

            GUST MEASURED AT SCHOOL WEATHER LAB SITE.

&&

PJH
Local storm report, Aug 31, 11:37 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1237 AM CDT MON SEP 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 AM     TSTM WND GST     GOESSEL                 38.25N 97.35W
09/01/2014  M68 MPH          MARION             KS   MESONET

            GUST MEASURED AT SCHOOL WEATHER LAB.

&&

PJH
Special weather statement, Aug 31, 11:47 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1247 AM CDT MON SEP 1 2014

KSZ069-010615-
BUTLER-
1247 AM CDT MON SEP 1 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 115 AM CDT

* AT 1242 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM WITH A POTENT GUST FRONT NEAR
PEABODY...OR 15 MILES EAST OF NEWTON...MOVING EAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CASSODAY.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM AND GUST FRONT.

&&

LAT...LON 3797 9715 3809 9716 3809 9656 3808 9652
      3791 9652 3787 9653
TIME...MOT...LOC 0546Z 290DEG 48KT 3811 9702

BILLINGS WRIGHT
Special weather statement, Sep 1, 12:15 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
115 AM CDT MON SEP 1 2014

KSZ070-010645-
GREENWOOD-
115 AM CDT MON SEP 1 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN GREENWOOD COUNTY IN SOUTHEAST KANSAS...

* UNTIL 145 AM CDT

* AT 114 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
  SOUTH OF SAFFORDVILLE TO 7 MILES EAST OF MATFIELD GREEN TO 6 MILES
  SOUTHEAST OF CASSODAY...MOVING EAST AT 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MADISON...HAMILTON...THRALL AND VIRGIL.

WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

&&

LAT...LON 3790 9652 3808 9652 3809 9636 3818 9636
      3818 9596 3817 9595 3786 9596
TIME...MOT...LOC 0615Z 274DEG 51KT 3830 9637 3814 9642
          3798 9653

BILLINGS WRIGHT

The radar

The Wichita radar (KICT), 96 km away, was scanning. The volume nearest the first event began at 06:19 UTC.

Open the radar archive at this moment

Event by event

15 heavy rain, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chase

When
September 1, 12:20 AM CST
Where
Chase County, 0.88 mi SE of Matfield Green
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.160, -96.560

Tree limbs of unknown size were blown down on Highway 177 near Matfield Green. The limbs were large enough that a chainsaw was needed to cut them up.

Thunderstorm Wind, Chase

When
September 1, 12:20 AM CST
Where
Chase County, 3.14 mi SE of Matfield Green
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
38.139, -96.528

A tree fell on the Kansas Turnpike on the south bound side at Mile Marker 101.

Heavy Rain, Marion

When
September 1, 1:00 AM CST to 6:00 AM CST
Where
Marion County, 0.31 mi W of Hillsboro
Reported by
Emergency Manager
Coordinates
38.351, -97.206

The emergency manager measured 6.5 inches of rain.

Heavy Rain, Marion

When
September 1, 1:00 AM CST to 6:00 AM CST
Where
Marion County, 0.39 mi SW of Peabody
Reported by
Emergency Manager
Coordinates
38.166, -97.105

The Emergency manager reported 5 inches of rainfall.

Heavy Rain, McPherson

When
September 1, 1:00 AM CST to 7:00 AM CST
Where
McPherson County, 2.74 mi E of Lindsborg
Reported by
COOP Observer
Coordinates
38.574, -97.620

The COOP observer reported 4.12 inches of rainfall.

Heavy Rain, Woodson

When
September 1, 1:00 AM CST to 7:00 AM CST
Where
Woodson County, 0.88 mi SW of Yates Center
Reported by
COOP Observer
Coordinates
37.870, -95.740

The COOP observer reported 2.56 inches of rainfall.

Heavy Rain, Rice

When
September 1, 1:00 AM CST to 6:00 AM CST
Where
Rice County, 0.39 mi N of Chase
Reported by
Public
Coordinates
38.356, -98.349

Rainfall report via twitter measured 4.10 inches.

Heavy Rain, McPherson

When
September 1, 1:00 AM CST to 7:00 AM CST
Where
McPherson County, 6.93 mi S of Windom
Reported by
COOP Observer
Coordinates
38.280, -97.910

A COOP observer measured 3.72 inches of rainfall.

Heavy Rain, Barton

When
September 1, 1:00 AM CST to 7:00 AM CST
Where
Barton County, 0.55 mi NW of Claflin
Reported by
COOP Observer
Coordinates
38.526, -98.537

A COOP observer reported 2.92 inches of rainfall.

Heavy Rain, Marion

When
September 1, 1:00 AM CST to 7:00 AM CST
Where
Marion County, 0.54 mi W of Peabody
Reported by
COOP Observer
Coordinates
38.170, -97.110

A COOP observer reported 5.88 inches of rainfall.

Heavy Rain, Marion

When
September 1, 1:00 AM CST to 7:00 AM CST
Where
Marion County, 1.76 mi NW of Goessel
Reported by
COOP Observer
Coordinates
38.270, -97.370

A COOP observer reported 3.77 inches of rainfall.

Heavy Rain, Marion

When
September 1, 1:00 AM CST to 7:00 AM CST
Where
Marion County, 1.91 mi W of Peabody
Reported by
Public
Coordinates
38.175, -97.135

The public reported 4.9 inches of rainfall.

Heavy Rain, Ellsworth

When
September 1, 1:00 AM CST to 7:00 AM CST
Where
Ellsworth County, 4.72 mi SE of Kanapolis Res
Reported by
COOP Observer
Coordinates
38.608, -97.961

A COOP observer reported 4.35 inches of rainfall.

Heavy Rain, Chase

When
September 1, 1:00 AM CST to 7:00 AM CST
Where
Chase County, 0.92 mi WNW of Elmdale
Reported by
COOP Observer
Coordinates
38.374, -96.646

A COOP observer measured 3.20 inches of rainfall.

Heavy Rain, Marion

When
September 1, 1:00 AM CST to 7:00 AM CST
Where
Marion County, 0.53 mi NW of Durham
Reported by
COOP Observer
Coordinates
38.485, -97.227

A COOP observer reported 3.36 inches of rainfall.

Heavy Rain, Chase

When
September 1, 1:00 AM CST to 7:00 AM CST
Where
Chase County, Wonsevu
Reported by
COOP Observer
Coordinates
38.150, -96.770

A COOP observer reported 3.35 inches of rainfall.

Heavy Rain, McPherson

When
September 1, 1:00 AM CST to 7:00 AM CST
Where
McPherson County, 0.22 mi NNE of Mc Pherson
Reported by
COOP Observer
Coordinates
38.373, -97.668

A COOP observer measured 3.88 inches of rainfall.

Thunderstorm Wind, Allen

When
September 1, 1:28 AM CST
Where
Allen County, 3.5 mi S of Iola
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
37.870, -95.390

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543366, 543367, 543373, 543374, 543375, 543376, 543377, 543378, 543379, 543380, 543381, 543382, 543383, 543384, 543385, 543386, 543387, 543368.